Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Depression

Effexor for Depression

09/15/2008

Question:

My Dr would like me to take Effexor for depression. I have recently had total knee arthroplasty & am a little depressed. I am very concerned about the interactions Effexor will have with the other medications I am taking(Cardiezem, Maxide, Lyrica, Clonopin & Lortabs)and want to know how safe it is to take Effexor with these medications. Will Effexor make me sleepy during the day?

Answer:

Effexor usually does not cause problems interacting with the medications you list. Take it at night (it lasts around the clock) and start with a low dose (75 mg/d) to see how it affects you. Then gradually increase the dose as you and your doctor monitor its effects. You should be able to taper the lortabs soon. And an effective dose of Effexor may reduce your need for Klonopin and Lyrica by improving your pain management and your depression/anxiety management.

For more information:

Go to the Depression health topic, where you can:

Response by:

Lawson  Wulsin, MD Lawson Wulsin, MD
Professor of Psychiatry and Family Medicine, Training Director of the Family Medicine Psychiatry Residency Program
College of Medicine
University of Cincinnati